Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 44, NWS Missoula, MT

July 20, 20124 counties in Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 20, 2012, 3:09 PM MDT for 4 counties in Montana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2012, 3:09 PM MDT (21:09 UTC)
Expired
Jul 20, 2012, 4:00 PM MDT
In force
51 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 46 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:54 PM MDTTSTM WND DMGSuperior, MTSUPERIOR SHERIFF DISPATCH REPORTERED MULTIPLE TREES AND POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 12:38 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2619 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WUUS55 KMSO 202109
SVRMSO
MTC061-063-081-089-202200-
/O.NEW.KMSO.SV.W.0044.120720T2109Z-120720T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
309 PM MDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SANDERS COUNTY IN NORTHWEST MONTANA...
  NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN MINERAL COUNTY IN WEST CENTRAL MONTANA...
  SOUTHWESTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 400 PM MDT.

* AT 300 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 13 MILES WEST OF TARKIO TO 19 MILES SOUTHWEST OF
  MISSOULA...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST OF
  SUPERIOR TO 19 MILES SOUTHWEST OF MISSOULA...AND WERE MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...ALBERTON...CYR...EAST MISSOULA...
  EVARO...FRENCHTOWN...HUSON...KEYSTONE...LOZEAU...MISSOULA...
  NINEMILE...QUARTZ...STARK...SUPERIOR AND TARKIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4665 11425 4699 11507 4705 11512 4731 11491
      4695 11382
TIME...MOT...LOC 2109Z 211DEG 24KT 4706 11496 4678 11428

$$

ZUMPFE
2 follow-up statements
785 
WWUS55 KMSO 202134
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
334 PM MDT FRI JUL 20 2012

MTC081-202144-
/O.CAN.KMSO.SV.W.0044.000000T0000Z-120720T2200Z/
RAVALLI MT-
334 PM MDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAVALLI COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4686 11448 4699 11507 4705 11512 4731 11491
      4704 11409
TIME...MOT...LOC 2134Z 211DEG 24KT 4720 11482 4692 11415

$$

MTC061-063-089-202200-
/O.CON.KMSO.SV.W.0044.000000T0000Z-120720T2200Z/
MINERAL MT-MISSOULA MT-SANDERS MT-
334 PM MDT FRI JUL 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHERN SANDERS...WESTERN MISSOULA AND CENTRAL MINERAL
COUNTIES...

* AT 328 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM SUPERIOR TO 9 MILES SOUTH OF
  FRENCHTOWN...OR ALONG A LINE EXTENDING FROM SUPERIOR TO 9 MILES
  WEST OF MISSOULA...AND WERE MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4686 11448 4699 11507 4705 11512 4731 11491
      4704 11409
TIME...MOT...LOC 2134Z 211DEG 24KT 4720 11482 4692 11415

$$

ZUMPFE
508 
WWUS55 KMSO 202157
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
357 PM MDT FRI JUL 20 2012

MTC061-063-089-202207-
/O.EXP.KMSO.SV.W.0044.000000T0000Z-120720T2200Z/
MINERAL MT-MISSOULA MT-SANDERS MT-
357 PM MDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SANDERS...WESTERN
MISSOULA AND CENTRAL MINERAL COUNTIES EXPIRES AT 400 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4686 11448 4699 11507 4705 11512 4731 11491
      4704 11409
TIME...MOT...LOC 2157Z 211DEG 24KT 4733 11469 4705 11403

$$

ZUMPFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:54 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 12:54 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1254 PM MDT Fri Jul 20 2012

...SEVERE THUNDERSTORMS CONTINUING THROUGH THIS EVENING...

.DISCUSSION...

Severe thunderstorm potential appears on-track for much of the
Northern Rockies through late this evening. As mentioned during
the past several days, these storms will be capable of producing
large hail, damaging wind, heavy rainfall, and frequent lightning.
Both severe weather and flash flooding risks are highest across
northwest Montana, however there is an outside chance of these
weather risks elsewhere across north central Idaho and western
Montana. Flash flood highlights are in effect across northwest
Montana through this evening, with heavy rains to cause inundation
of roadways and destabilize soils/rocks. Going to the Sun Road
continues to have a heightened risk for mud/rockslides due to
recent mud/rockslide activity. Frequent lightning will pose a
significant risk for those participating in outdoor activities.
Storms will quickly move north into Canada and east of the
Continental Divide after midnight.

Saturday is still shaping up to be a nice, near normal summer day.
However on Sunday yet another strong upper level low pressure
system over the Pacific Northwest will be moving inland across
Washington. Hot temperatures, soaring well into the 90s in advance
of this system, will support growing instability in support of
thunderstorms across parts of Central Idaho and much of Western
Montana from late Sunday afternoon through perhaps early Monday
morning. Atmospheric shear could also be increasing as this system
approaches which may support some severe convection. Forecast
models are trending towards a slower solution which may keep c
convection going after sunrise Monday, albeit in a weaker state
due to limited instability overnight.

The next impact will occur Monday afternoon in association with
the passage of a strong cold front. Gusty winds to at least 30
mph are expected across Western Montana with perhaps even stronger
conditions possible. The nature of these winds will support
enhanced and perhaps prolonged wave action on Flathead Lake. Very
windy conditions can also be expected over the higher terrain of
the Continental Divide, including Glacier National Park. More
normal summertime conditions appear to prevail through the rest of
next week before the pattern turns back into a potentially
favorable thunderstorm flow.

&&

.AVIATION...The threat for severe thunderstorm development has
begun and will continue well into this evening and overnight.
Thunderstorms are likely to produce intense, heavy downbursts of
rainfall and very gusty winds. Hail up to two inches in size are
also possible, but confidence is lower in this potential. Any way
you look at it, conditions will only degrade as time passes
tonight. Do not expect conditions to improve until after 21/0800Z.

&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 11 AM PDT this morning Lower Hells
     Canyon/Salmon River Region...Southern Clearwater Mountains.

     RED FLAG WARNING from Noon today to 9 PM MDT this evening BELOW
     6000 FEET FOR THE Eastern Lemhi County.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 9 PM MDT this evening BELOW 6000 FEET FOR
     THE Eastern Lemhi County.

&&

Zumpfe/Dickerson/Allegretto

In the hours before

Special weather statement, Jul 20, 2:12 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
212 PM MDT FRI JUL 20 2012

IDZ005-006-202100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
112 PM PDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEARWATER AND
NORTHEASTERN IDAHO COUNTIES UNTIL 200 PM PDT...

AT 105 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 32 MILES NORTHEAST OF LOWELL...OR 41 MILES WEST
OF HAMILTON...MOVING NORTH AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4694 11503 4694 11498 4691 11492 4686 11495
      4681 11490 4681 11487 4676 11477 4672 11479
      4670 11475 4674 11470 4673 11468 4634 11473
      4633 11525
TIME...MOT...LOC 2012Z 191DEG 35KT 4644 11498

ZUMPFE
Special weather statement, Jul 20, 2:41 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
141 PM PDT FRI JUL 20 2012

MTZ007-202130-
BUTTE/BLACKFOOT REGION-
241 PM MDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POWELL...NORTHWESTERN
SILVER BOW AND NORTHEASTERN DEER LODGE COUNTIES UNTIL 330 PM MDT...

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREGSON HOT SPRINGS...OR 10 MILES SOUTH OF
ANACONDA...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANACONDA...WARM
SPRINGS...GALEN...CRACKERVILLE...OPPORTUNITY...LOST CREEK AND
RACETRACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4589 11274 4602 11307 4640 11280 4628 11255
      4625 11255 4624 11258 4619 11257 4619 11251
      4616 11250
TIME...MOT...LOC 2041Z 203DEG 27KT 4605 11283

ZUMPFE
Special weather statement, Jul 20, 3:05 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
305 PM MDT FRI JUL 20 2012

IDZ006-MTZ004>006-043-202200-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
305 PM MDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...SOUTHEASTERN
SANDERS...SOUTHWESTERN MISSOULA...NORTHEASTERN IDAHO AND SOUTHEASTERN
MINERAL COUNTIES UNTIL 400 PM MDT/300 PM PDT/...

AT 156 PM PDT/256 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16
MILES SOUTHWEST OF TARKIO TO 10 MILES WEST OF FLORENCE...AND MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SUPERIOR...
MISSOULA...TARKIO...LOLO...ALBERTON...EAST MISSOULA...FRENCHTOWN...
WEST RIVERSIDE BURN AREA...EVARO...QUARTZ...CYR...LOZEAU...
NINEMILE...HUSON AND STARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4734 11476 4696 11380 4653 11419 4703 11509
TIME...MOT...LOC 2105Z 210DEG 25KT 4696 11498 4666 11423

ZUMPFE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:41 PM MDTSpecial Weather StatementMSODeer Lodge49 min
Jul 20, 3:05 PM MDTSpecial Weather StatementMSOMissoula55 min
Jul 20, 3:30 PM MDTSpecial Weather StatementMSOLake60 min
Jul 20, 3:46 PM MDTSpecial Weather StatementMSOPowell44 min
Jul 20, 3:52 PM MDTSpecial Weather StatementMSOSanders53 min
Jul 20, 4:21 PM MDTSevere Thunderstorm WarningMSOLincoln, Sanders39 min
Jul 20, 4:31 PM MDTSevere Thunderstorm WarningMSOLincoln, Mineral, Sanders59 min
Jul 20, 4:32 PM MDTSpecial Weather StatementMSOFlathead, Lake58 min
Jul 20, 4:53 PM MDTSevere Thunderstorm WarningMSOFlathead, Lincoln, Sanders67 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.